Hail, Cherry
- When
- June 12, 5:05 PM CST
- Where
- Cherry County, 4.84 mi N of Valentine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.940, -100.550
Severe thunderstorms developed along a stationary front, situated along the South Dakota and Nebraska Border during the early evening hours of June 12th. This activity tracked slowly to the south-southeast producing flash flooding in Valentine, along with golf ball sized hail and thunderstorm wind gusts up to 67 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Severe thunderstorms developed along a stationary front, situated along the South Dakota and Nebraska Border during the early evening hours of June 12th. This activity tracked slowly to the south-southeast producing flash flooding in Valentine, along with golf ball sized hail and thunderstorm wind gusts up to 67 MPH. This activity gradually moved south, merging with a second line of storms which developed over the Nebraska Panhandle. Storms continued to weaken as they tracked into southwestern and central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 12, 2:10 PM CST, 2 hours 55 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 310 PM CDT Thu Jun 12 2025 .KEY MESSAGES... - A Slight Risk (Level 2 of 5) for severe thunderstorms this evening west of a Bassett through Ogallala line, with wind and hail the primary concerns. - A Slight Risk (Level 2 of 5) for severe thunderstorms Friday, mainly west of a Merriman through Callaway line, with wind and hail the primary concerns. - A Marginal Risk for severe thunderstorms on Saturday across all of western and north central Nebraska, with wind and hail the primary concerns. - The upper level pattern and surface front remaining over the region will up a general pattern for near to above average temperatures and near daily shower and thunderstorm chances through at least Tuesday of next week. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 310 PM CDT Thu Jun 12 2025 A surface trough from north central Colorado into western Cherry County, as well as a stationary front across the northern Panhandle east to just north of Cherry County will be a focus for thunderstorms development late this afternoon/early evening. The HREF mean MUCAPEs as high as 2000-2500 J/kg will be focused along these boundaries, with 25-30kts of deep layer wind shear. Storms, initially isolated will become scattered with clusters of storms as they move east this evening. Models dissipate the activity after midnight, east of Highway 83 into central Nebraska. A Slight Risk (Level 2 of 5) for areas west of a Bassett through Ogallala line this evening. The main threats are large hail and damaging wind gusts with the strongest storms. A tornado is possible near the surface front in the Pine Ridge area. For Friday into Friday night, a backdoor cold front will bring winds to the east and southeast during the afternoon. This will bring cooler highs from the low to mid 80s, with upper 80s to near 90s in the southwest. Dewpoints will be higher in the low to mid 60s. The surface front will become nearly stationary over north central Nebraska, as surface low pressure extends from central Wyoming to along the Colorado Front Range. SBCAPEs from 2000 to 3500 J/kg by late afternoon across western Nebraska prior to any convection. The increase in instability and higher deep layer shear from 25 to 35kts, will be more favorable for severe storms. Also, conditions appear favorable for potential MCS development across the western Sandhills and southwest Nebraska, as shown by some of the CAMs members. The main severe weather concerns are damaging wind gusts, especially if the linear convection is realized, as well as large hail. However, with the enhanced southeasterly low level flow and higher dewpoints, the potential for a tornado exists from the southeast panhandle into southwest Nebraska. There is a Slight Risk (Level 2 of 5) for areas mainly west of a Merriman through Callaway line, with a Marginal Risk to the east. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Issued at 310 PM CDT Thu Jun 12 2025 Warmer air returns Saturday, with surface winds becoming southerly and the surface front lifting north into southwest South Dakota through northeast Nebraska. High 90 to 95 return to the area with dewpoints mostly in the mid 60s. A Marginal Risk is in place across all of western and north central Nebraska and much of surrounding region. An upper level disturbance will cross the upper ridge axis Saturday night. Storms are expected to be at least scattered, with 40-60 POPs across the entire forecast area. Slightly cooler behind this disturbance Sunday from the upper 80s to around 90. Cooler in the 80s Tuesday into Wednesday as an upper trough crosses the Northern and Central Plains. Chances of showers and thunderstorms continue Sunday through Tuesday, with warmer and drier conditions expected Wednesday and Thursday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 100 PM CDT Thu Jun 12 2025 VFR conditions are expected to prevail through late tonight across all of western and north central Nebraska. Scattered thunderstorms are expected to develop late this afternoon and linger well into this evening across portions of western and north central Nebraska. Areas of MVFR and local IFR ceilings may materialize Friday morning across northern Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 421 PM CDT Thu Jun 12 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-132130- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 421 PM CDT Thu Jun 12 2025 /321 PM MDT Thu Jun 12 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered severe thunderstorms are expected this evening across portions of north central into western Nebraska. The threat is generally west of a line from Ogallala to Butte. Damaging winds and large hail are the main severe weather threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered severe thunderstorms are again expected later Friday across western and north central Nebraska. The main threat area is along and west of a line from Merriman to Callaway. The main risks will again be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed. Taylor
The North Platte radar (KLNX), 109 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
5 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Storm chaser reports numerous streets under water in Valentine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266515, 1266517, 1266518, 1266519, 1266522, 1266529, 1266530.